×

zbMATH — the first resource for mathematics

Mathematical analysis of electromagnetic open waveguides. (English) Zbl 0834.35126
The authors consider a cylindrical system where the dielectric and magnetic permeabilities may vary within a finite domain in a cross- section but are constant outside this. It is shown that the problem of propagation of waves is equivalent to the spectral analysis of a family of selfadjoint operators. The spectrum of these operators is discussed and cut off frequencies are determined. The conditions for the existence of guided modes at low frequencies are obtained.

MSC:
35Q60 PDEs in connection with optics and electromagnetic theory
78A40 Waves and radiation in optics and electromagnetic theory
47A10 Spectrum, resolvent
35P20 Asymptotic distributions of eigenvalues in context of PDEs
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] M. BEN ARTZI, Y. DERMENJIAN and J. C. GUILLOT. Acoustic Waves in Perturbed Stratified Fluids : a Spectral Theory. Comm. Part. Diffi Equ., Comm. Part. Diff. Equ., 14(4): 479-517, 1989. Zbl0675.35065 MR989667 · Zbl 0675.35065
[2] A. BAMBERGER and A. S. BONNET. Mathematical Analysis of the Guided Modes of an Optical Fiber. SIAM. J. Math. Anal, SIAM. J. Math. Anal., 21, no 6 : 1487-1510, 1990. Zbl0729.35090 MR1075588 · Zbl 0729.35090 · doi:10.1137/0521082
[3] A. BAMBERGER, Y. DERMENJIAN and P. JOLY. Mathematical Analysis of the Propagation of Elastic Guided Waves in Heterogeneous Media. J. of Diffèrential Eq., 88(1): 113-154, 1990. Zbl0714.35045 MR1079862 · Zbl 0714.35045 · doi:10.1016/0022-0396(90)90112-3
[4] A. BAMBERGER, P. JOLY and M. KERN. Propagation d’Ondes Elastiques Guidées par la Surface Libre d’une Cavité de Section Arbitraire. C.R. Acad. Sc. Paris, 304(3): 59-62, 1987, série I. Zbl0617.73029 MR878826 · Zbl 0617.73029
[5] [5] A. BERMUDEZ and D. G. PEDREIRA. Mathematical Analysis of a Finite Element Method without Spurious Solutions for Computation of Dielectric Waveguides. Numer. Math., 61 : 39-57, 1992. Zbl0741.65095 MR1145906 · Zbl 0741.65095 · doi:10.1007/BF01385496 · eudml:133609
[6] S. DE BIÈVRE and D. W. PRAVICA. Spectral Analysis for Optical Fibers and Stratified Fluids. The Limiting Absorption Principle. J. Funct. Anal, 98(2) : 404-436, 1991. Zbl0731.35069 MR1111576 · Zbl 0731.35069 · doi:10.1016/0022-1236(91)90085-J
[7] A. S. BONNET. Analyse Mathématique de la Propagation de Modes Guidés dans les Fibres Optiques. PhD thesis, Université Paris VI, 1988. Thèse.
[8] M. COSTABEL. A Remark on the Regularity of Solutions of Maxwell’s Equations on Lipschitz Domains. Math. Meth. Appl. Sci., 12: 365-368, 1990. Zbl0699.35028 MR1048563 · Zbl 0699.35028 · doi:10.1002/mma.1670120406
[9] R. COURANT and D. HILBERT. Methods of Mathematical Physics, volume 1. Wiley, 1962. · Zbl 0099.29504
[10] R. DAUTRAY and J. L. LIONS. Analyse Mathématique et Calcul Numérique pour les Sciences et les Techniques - Spectre des Opérateurs, volume 5. Masson, 1985. Zbl0642.35001 MR944303 · Zbl 0642.35001
[11] [11] Y. DERMENJIAN and J. C. GUILLOT. Théorie spectrale de la Propagation des Ondes Acoustiques dans un Milieu Stratifié Perturbé. J. of Diff. Equ., 62(3): 357-409, 1986. Zbl0611.35063 MR837761 · Zbl 0611.35063 · doi:10.1016/0022-0396(86)90091-4 · eudml:93093
[12] A. S. BONNET-BEN DHIA and P. JOLY. Mathematical Analysis of Guided Water Waves. Technical report, INRIA, 1992. Rapport Interne n^\circ 1629, to appear in SIAM J. Appl. Math. Zbl0787.76007 MR1247167 · Zbl 0787.76007 · doi:10.1137/0153071
[13] R. DJELLOULI. Contributions à l’Analyse Mathématique et au Calcul des Modes Guidés des Fibres Optiques. PhD thesis, Université Paris XI, 1988. Thèse.
[14] P. BOLLEY et J. CAMUS. Quelques Résultats sur les Espaces de Sobolev à Poids. Publications des séminaires de mathématiques, Université de Rennes, 1968-1969.
[15] V. GlRAULT and P. A. RAVIART. Finite Element Methods for Navier-Stokes Equations, Theory and Algorithms. Springer-Verlag, 1986. Zbl0585.65077 · Zbl 0585.65077
[16] J. GIROIRE. Étude de Quelques Problèmes aux Limites Extérieurs et Résolution par Équations Intégrales - second sujet: Étude de l’Effet d’Émoussement en Aérodynamique Hypersonique. PhD thesis, Université Paris VI, 1987. Thèse de Doctorat d’État.
[17] N. GMATI. Guidage et Diffraction d’Ondes en Milieu Non Borné. Résolution Numérique par une Méthode de Couplage entre Éléments Finis et Représentation Intégrale. PhD thesis, Université Paris VI, 1992. Thèse.
[18] J. C. GUILLOT. Complétude des Modes TE et TM pour un Guide d’Ondes Optiques Planaire. Technical report, INRIA, 1985. Rapport Interne n^\circ 385.
[19] L. HÖRMANDER, Uniqueness Theorems for Second Order Elliptic Differential Equations. Commun. Partial Differ. Equations, 8 : 21-64, 1983. Zbl0546.35023 MR686819 · Zbl 0546.35023 · doi:10.1080/03605308308820262
[20] F. KlKUCHI. Mixed and Penalty Formulations for Finite Element Analysis of an Eigenvalue Problem in Electromagnetism. Computer Method In Applied Mechanics and Engineering, 64 : 509-521, 1986. Zbl0644.65087 MR912525 · Zbl 0644.65087 · doi:10.1016/0045-7825(87)90053-3
[21] [21] R. LEIS. Zur Théorie der Elektromagnetischen Schwingungen in Anisotropen, inhomogenen Medien. Math. Z, 106 : 213-224, 1968. MR233555 · eudml:171025
[22] D. MARCUSE. Theory of Dielectric Optical Waveguides. Academic Press, 1974.
[23] J. C. NEDELEC. Approximation des Équations Intégrales en Mécanique et en Physique. Technical report, C.M.A.P. École Polytechnique, juin 1977. Rapport interne.
[24] H. PICQ. Détermination et Calcul Numérique de la Première Valeur Propre d’Opérateurs de Schrödinger dans le Plan. PhD thesis, Université de Nice, 1982. Thèse.
[25] J. P. POCHOLLE. Caractéristiques de la Propagation Guidée dans les Fibres Optiques Monomodes. Revue Technique 14, Thomson-CSF, décembre 1983.
[26] C. POIRIER. Guides d’Ondes Électromagnétiques; Analyse Mathématique et Numérique. PhD thesis, École Doctorale de Mathématiques de l’Ouest (Université de Nantes), 14-02- 1994. Thèse.
[27] M. REED and B. SIMON. Methods of Modern Mathematical Physics, volume 4. Academic Press, 1981. · Zbl 0401.47001
[28] [28] F. RELLICH. Uber das Asymptotische Verhalten der Lösungen von \Delta u + \lambda u = 0 in Unendlichen Gebieten. Uber. Deutsch. Math. Verein 53, pages 57-65, 1943. Zbl0028.16401 MR17816 · Zbl 0028.16401 · eudml:146328
[29] [29] V. VOGELSANG. On the Strong Unique Continuation Principle for Inequalities of Maxwell Type. Mathematische Annalen, 289 : 285-295, 1991. Zbl0703.35028 MR1092176 · Zbl 0703.35028 · doi:10.1007/BF01446572 · eudml:164781
[30] Ch. WEBER. A Local Compactness Theorem for Maxwell’s Equations. Math. Meth. in the Appl. Sci., 2 : 12-25, 1980. Zbl0432.35032 MR561375 · Zbl 0432.35032 · doi:10.1002/mma.1670020103
[31] R. WEDER. Spectral and Scattering Theory for Wave Propagation in Stratified Media, Springer-Verlag, 1991. Zbl0711.76083 MR1082152 · Zbl 0711.76083
[32] C. H. WlLCOX. Sound Propagation in Stratified Fluids. Springer-Verlag, 1984. Zbl0543.76107 MR742932 · Zbl 0543.76107
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.